Oklahoma, 2022Winter Storm and Extreme Cold in Oklahoma, February 2 to 3, 2022
February 2 to 3, 2022 · NWS AMA · 5 events in 3 counties and zones
A strong winter storm system brought some really dry snow and below freezing temperatures to the combined Oklahoma and Texas Panhandles during the first week of February. Much of the area stayed below freezing February 2nd through early morning on February 4th with areas barely getting above freezing the afternoon of the 4th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm system brought some really dry snow and below freezing temperatures to the combined Oklahoma and Texas Panhandles during the first week of February. Much of the area stayed below freezing February 2nd through early morning on February 4th with areas barely getting above freezing the afternoon of the 4th. Wind chill values dropped to the -5 to -20 range for several hours between February 2nd through early morning on the 3rd as winds blew 15 to 25 mph with gusts up to 30 mph at times with this storm system. Temperatures were very cold on the night of the 3rd into the morning of the 4th. However, winds were light during this time. Most of the snow that fell, fell over a 48 hour period starting on the second and going through the 3rd. Although some isolated areas received upwards of 6 inches of snow during a 24 hour period. Most of the area received 4 to 6 inches of snow over a 48 hour period. This storm system did take two lives, one direct and one indirect due to the extremely cold wind chills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 1, 10:39 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Feb 1, 10:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1039 PM CST Tue Feb 1 2022
.AVIATION...
MVFR and IFR conditions likely throughout the majority of the 06Z
TAF period. Northerly winds at 10-20 kts with cigs reported at top
of the observation between 2 kft and 3 kft. These cigs will lower
throughout the TAF period with MVFR/IFR cigs starting around
12-15Z for all TAF sites and continuing through to the end of the
TAF period. Cigs will likely be under 3SM once -SN conditions
begin after 12Z and continuing through to the end of the TAF
period.
Meccariello
&&
PREV DISCUSSION... /Issued 248 PM CST Tue Feb 1 2022/
SHORT TERM...This afternoon through Thursday night...
Winter weather will make a return to the Panhandles starting
tonight and continuing through Thursday evening. The northern
Panhandles will be favored for accumulating snow beginning tonight
and lasting through Wednesday evening. The southern areas will
have the higher chances for accumulating snow on Thursday.
Widespread snow accumulations of 2 inches are likely and some
locations in the Oklahoma Panhandle may receive around 6 inches of
snow. With that being said, a Winter Storm Warning has been issued
for the Oklahoma Panhandle and a Winter Weather Advisory for the
entire Texas Panhandle. Consecutive days of below freezing
temperatures are also expected through Friday. With breezy
northerly winds expected, wind chill values could drop down to -5
to -15 Fahrenheit on Thursday and Friday mornings.
A deep positively tilted trough is currently situated across the
western CONUS this afternoon. The trough will continue to dig
south and east through the rest of the day. This will aid in
pushing down a cold air mass from the Northern Plains down through
the Southern Plains. Out ahead of the H500 trough, subtle
shortwaves will traverse through the upper level flow. Low to mid
level moisture will push across the CWA at the same time. The PVA
associated with the shortwaves will aid in providing ample lift to
produce precipitation in the northern zones beginning tonight.
Precipitation will continue to develop towards the south as
moisture continues to fill in across the Panhandles. The heaviest
snow amounts on Wednesday will likely be confined to the northern
half of the Panhandles, where model soundings depict sufficient
saturation in the low to mid levels. As the day progresses,
temperatures will likely cool into the DGZ and snowfall rates may
increase towards the afternoon on Wednesday across the north.
Wednesday night into Thursday, the main trough axis is forecast to
be across western/central NM and continue up through the Northern
High Plains. There may be a period during the overnight hours
where synoptic lift will not be as prevalent over the CWA and
limited snow accumulations may occur. On Thursday morning, the
left entrance region of a H300 jet streak will be located over the
forecast area as the upper level trough approaches the Southern
High Plains. A secondary band of precipitation will likely
develop as the main wave approaches the area. The central and
southern Texas Panhandle are favored for the more impactful
snowfall accumulations associated with this band of snow. This
snow band may impact the Thursday morning commute across the
southern Texas Panhandle. Precipitation chances continue through
Thursday afternoon as the upper level wave progresses across the
area. There is still uncertainty with the snow totals with this
secondary band as model guidance is still not in the best
agreement with the strength and location of the heaviest snow.
Model guidance is in agreement with regards to cold temperatures
across the forecast area. A cold front will usher in cold
temperatures tonight and the cold airmass will stay over the area
through Thursday night. Low temperatures in the single digits to
just below 0 are likely on Thursday and Friday mornings. With the
tight surface pressure gradient across the Panhandles on Thursday
morning, winds will remain breezy overnight. Wind chill values
down to -15 Fahrenheit will be possible, mainly for the northern
Panhandles. The coldest air temperatures will be on Friday
morning, however, wind speeds will not be as strong.
Muscha/Goehring
LONG TERM...
The upper level storm system will move away from the Panhandles on
Friday. Increasing sunshine will be the trend during the day
Friday. However, temperatures will have a tough time warming up on
Friday given the expected snowpack. On Saturday, downslope winds
will help to push temperatures into the upper 30's and 40's
depending on where the deepest snowpack is. An upper level short
wave trough swings across the Panhandles Saturday night into Sunday
which will help to bring a cold front across the region on Sunday
morning. Winds behind this cold front could be quite gusty and
there is room to go higher on the winds for this day. No
precipitation is expected with this wave as low level moisture will
be lacking. High temperatures are expected to warm back up again for
Monday as upper heights rise behind the latest wave and downslope
surface winds kick back in again.
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 6 PM CST Thursday for the
following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
Sherman...Wheeler.
OK...Winter Storm Warning until 6 PM CST Thursday for the following
zones: Beaver...Cimarron...Texas.
&&
29/29Hazardous weather outlook, Feb 1, 2:41 PM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
241 PM CST Tue Feb 1 2022
OKZ001>003-TXZ001>020-317-020845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
241 PM CST Tue Feb 1 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Accumulating snow is expected to start in the northern Panhandles
tonight after midnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Snow will continue to be possible through Thursday afternoon.
Accumulating snow and blowing snow could impact travel,
especially Wednesday into Thursday morning. A Winter Storm Warning
is in effect for the Oklahoma Panhandle and a Winter Weather
Advisory is in effect for the Texas Panhandle.
Very cold wind chill values of 5 to 15 degrees below zero are
possible Wednesday evening into Thursday morning, and again
Thursday evening into Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Event by event
2 winter weather, 2 extreme cold/wind chill, 1 winter storm. Local standard time, as filed.
Winter Weather, Cimarron
- When
- February 2, 12:00 AM CST to February 3, 8:00 AM CST
- Where
- Cimarron forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
A CoCoRaHS observer measured a few inches of snow between February 2nd and 3rd. One inch of snow was measured for the 24hours preceding 0800 CST on the second. Another 2 of snow fell in the 24 hour period preceding 0800 CST on the third.
Winter Storm, Beaver
- When
- February 2, 8:00 AM CST to February 3, 8:00 AM CST
- Where
- Beaver forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Estimated 8 to 9 in the Ponderosa Development near Turpin.
Winter Weather, Texas
- When
- February 2, 10:00 AM CST to February 3, 11:00 AM CST
- Where
- Texas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Estimated 8 inches of snowfall starting February 2-3. The snow was hard to measure due to blowing and drifting snow. The majority of the snow fell on the 2nd.
Extreme Cold/Wind Chill, Cimarron
- When
- February 2, 9:00 PM CST to February 3, 10:00 AM CST
- Where
- Cimarron forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Wind chill values fell to the minus 15 to minus 20 degree range for several hours the night of the 2nd into the morning of the 3rd.
Extreme Cold/Wind Chill, Texas
- When
- February 3, 3:00 AM CST to 9:00 AM CST
- Where
- Texas forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Wind values fell to the minus 15 to minus 20 degree range for several hours on the morning of the 3rd.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 2 to 3, 20223 deaths · $70,000 · 22 events
- Cold in Arizona, February 2 to 3, 20222 deaths · 2 events
- Winter Storm and Sleet in Texas, February 2 to 3, 20221 death · 6 injured · 22 events
- Winter Storm and Extreme Cold in Texas, February 2 to 4, 20221 death · 16 events
- Ice Storm and Winter Storm in Kentucky, February 2 to 3, 2022$275,000 · 22 events
- Winter Storm and Heavy Snow in Arkansas, February 2 to 4, 202240 events
- Winter Storm in Indiana, February 2 to 4, 202239 events
- Heavy Rain in American Samoa, February 2 to 3, 2022$50,000 · 1 event
- Strong Wind in Arizona, February 2, 2022$50,000 · 1 event
- Ice Storm and Winter Storm in Ohio, February 2 to 4, 202232 events
- Winter Storm in Ohio, February 2 to 4, 202229 events
- Winter Storm in Indiana, February 2 to 3, 2022$25,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008457, 1008456, 1008454, 1008880, 1008881.